Alert archive / North Dakota / Special Weather Statements in 2015

Special Weather Statement, NWS Bismarck, ND

June 23, 2015Adams County, Grant County, Hettinger County, North Dakota

NWS Bismarck, ND issued this special weather statement at Jun 23, 2015, 6:21 PM MDT for Adams County, Grant County, Hettinger County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2015, 6:21 PM MDT (00:21 UTC)
Expired
Jun 23, 2015, 6:45 PM MDT
In force
24 min
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Grant County, ND, Hettinger County, ND

The radar

The Bismarck radar (KBIS), 154 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2015-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2015-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2418 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

707 
WWUS83 KBIS 240021
SPSBIS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM MDT TUE JUN 23 2015
 
NDZ041-042-044-240045-
ADAMS-HETTINGER-GRANT-
621 PM MDT TUE JUN 23 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL GRANT...
CENTRAL ADAMS AND SOUTHERN HETTINGER COUNTIES...

AT 619 PM MDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF ELGIN TO 10 MILES NORTHEAST OF
REEDER...AND MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HETTINGER...MOTT...ELGIN...NEW LEIPZIG...REGENT...BURT...BUCYRUS...
LEITH...HEIL AND BENTLEY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS. UP TO ONE 
AND ONE HALF INCHES IS FALLING WITHIN ONE HOUR. THE HEAVY RAIN MAY 
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED 
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4627 10300 4628 10296 4628 10293 4630 10292
      4658 10207 4633 10156 4598 10272
TIME...MOT...LOC 0019Z 287DEG 24KT 4650 10191 4620 10278 
$$

HEINERT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jun 23, 4:49 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 23, 4:49 PM MDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
549 PM CDT TUE JUN 23 2015

.UPDATE...
ISSUED AT 543 PM CDT TUE JUN 23 2015

THE 19-21 UTC HRRR ITERATIONS HAVE A GOOD HANDLE ON THE ONGOING
CONVECTION ACROSS WESTERN NORTH DAKOTA...AND WILL USE A BLEND OF
THEIR SOLUTIONS FOR SKY COVER AND POPS THROUGH THE EVENING AND
OVERNIGHT.

A MARGINAL THREAT FOR LARGE HAIL AND DAMAGING WINDS WILL CONTINUE
ACROSS SOUTHWEST AND POSSIBLY INTO SOUTH CENTRAL NORTH DAKOTA
THROUGH SUNSET. THE 22 UTC RAP ANALYSIS DEPICTS STRONG DEEP LAYER
SHEAR OF 40 KTS...WITH ML CAPE VALUES AROUND 1000-1500 J/KG...400
J/KG OF HAIL CAPE AND DOWNDRAFT CAPE AROUND 1000 J/KG.
OVERALL...DEEPER MOISTURE APPEARS TO BE A MITIGATING FACTOR FOR
GREATER STORM INTENSITY. MULTIPLE FUNNEL CLOUD REPORTS HAVE ALSO
BEEN RECEIVED ACROSS THE SOUTHWEST GIVEN THE AT TIMES SUPERCELLUR
NATURE OF THE STORMS. HOWEVER...LOW LEVEL KINEMATIC FIELDS ARE NOT
OVERLY SUPPORTIVE OF TORNADOES.

&&

.SHORT TERM...(THIS AFTERNOON THROUGH WEDNESDAY)

ISSUED AT 129 PM CDT TUE JUN 23 2015

FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE CHANCES FOR
THUNDERSTORMS THROUGH THE PERIOD...SOME MARGINALLY SEVERE SOUTHWEST
THIS AFTERNOON/EVENING...AND ACROSS WESTERN AND CENTRAL NORTH DAKOTA
WEDNESDAY.

CURRENTLY...ACTIVE WEST-NORTHWEST FLOW ALOFT WITH A SFC TROUGH
STATIONARY ACROSS THE NORTHERN HIGH PLAINS OF MT/WY. UPPER LEVEL
DIVERGENCE IN THE EXIT REGION OF AN UPPER LEVEL JET COUPLED WITH
DIURNAL INSTABILITY WILL SEE THE CHANCE FOR SHOWERS AND
THUNDERSTORMS THIS AFTERNOON WEST AND NORTH...THEN SPREADING SLOWLY
SOUTHEAST TONIGHT. BEST CHANCE FOR STRONGER STORMS REMAINS ACROSS
THE WESTERN THIRD OF THE STATE...MORE SO THE SOUTHWEST WHERE MODELS
PORTRAY 800-1200 J/KG OF MUCAPE ALONG WITH 50KTS OF 0-6KM SHEAR.
LATEST HRRR ALONG WITH THE 00Z 4KM NSSL WRF INDICATE CONVECTIVE
DEVELOPMENT EARLY TO MID AFTERNOON FROM EASTERN MONTANA INTO
SOUTHWEST AND WEST CENTRAL NORTH DAKOTA. WILL MAINTAIN HIGH CHANCE
SCATTERED POPS FOR THIS AREA.

FOR WEDNESDAY...FLOW ALOFT AND UPPER DIVERGENCE REMAINS UNCHANGED
OVER THE NORTHERN PLAINS. SFC TROUGH ADVANCES EAST WED MORNING AND
AFTERNOON INTO THE CENTRAL DAKOTAS. DAYTIME INSTABILITY AND BULK
SHEAR INDICATE CHANCE FOR THUNDERSTORMS AREA WIDE...MARGINALLY
SEVERE OVER THE ENTIRE COUNTY WARNING AREA (ALL OF WEST AND CENTRAL
ND). WILL MAINTAIN POSSIBLE SEVERE WORDING IN THE HWO. DUE TO THE
UNCERTAINTY...OPTED TO NOT INCLUDE IN THE GRIDS AT THIS TIME.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)

ISSUED AT 129 PM CDT TUE JUN 23 2015

CHANCES FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PERSIST INTO
WEDNESDAY NIGHT...AS AN UPPER LEVEL SHORTWAVE TROUGH CONTINUES ON AN
EASTWARD TRACK OUT OF THE STATE.

A TRANSITION FROM QUASI ZONAL FLOW ALOFT INTO NORTHWEST FLOW IS
EXPECTED THROUGH THURSDAY. THE CURRENT MODEL PACKAGE PROVIDES GOOD
AGREEMENT ON NORTH/NORTHWEST FLOW ALOFT REMAINING IN PLACE THROUGH
THE REST OF THE EXTENDED. SEVERAL EMBEDDED MID-LEVEL SHORTWAVES ARE
PROJECTED ACROSS THE AREA...RESULTING IN FREQUENT CHANCES FOR
ISOLATED/SCATTERED THUNDERSTORMS THOUGH PREDICTABILITY IS LOW.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 543 PM CDT TUE JUN 23 2015

ISOLD/SCT -TSRA POSSIBLE TODAY INTO TONIGHT OVER THE REGION.
INITIAL DEVELOPMENT WEST AND NORTH CENTRAL THIS AFTERNOON...THEN
EAST INTO THE SOUTH CENTRAL THIS EVENING. MAINLY VFR CONDITIONS
EXPECTED THROUGH THE FORECAST PERIOD...WITH A DETERIORATION IN
CONDITIONS WITH ANY THUNDERSTORM.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AYD
SHORT TERM...NH
LONG TERM...AC
AVIATION...AYD
Hazardous weather outlook, Jun 23, 4:40 PM MDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
540 PM CDT TUE JUN 23 2015

NDZ001-002-009>011-017>021-031>035-040>046-242245-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
540 PM CDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY OVER WESTERN NORTH DAKOTA THIS LATE
AFTERNOON...SPREADING EAST THIS EVENING. SOME STORMS COULD BE
STRONG TO SEVERE WITH GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE WEDNESDAY AND THURSDAY...WITH THE
POTENTIAL FOR A FEW STRONG TO SEVERE STORMS. LOWER CHANCES FOR
THUNDERSTORMS EXPECTED FOR THE END OF THIS WEEK INTO EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GREATER THAN 40
MPH...HAIL...FLOODING...FUNNEL CLOUDS AND TORNADOES TO THE
NATIONAL WEATHER SERVICE AT 701-250-4224 OR BY POSTING TO THE NWS
BISMARCK FACEBOOK OR TWITTER PAGES.

NDZ003>005-012-013-022-023-025-036-037-047-048-050-051-242245-
RENVILLE-BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-
KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
540 PM CDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. SEVERE WEATHER
IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE WEDNESDAY AND THURSDAY...WITH THE
POTENTIAL FOR A FEW STRONG TO SEVERE STORMS. LOWER CHANCES FOR
THUNDERSTORMS EXPECTED FOR THE END OF THIS WEEK INTO EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AYD

In the hours before

Special weather statement, Jun 23, 5:45 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
545 PM MDT TUE JUN 23 2015

NDZ041-240015-
HETTINGER-
545 PM MDT TUE JUN 23 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HETTINGER COUNTY...

AT 544 PM MDT...A STRONG THUNDERSTORM WAS NEAR REGENT...OR 12 MILES
NORTHWEST OF MOTT...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
REGENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4649 10265 4659 10245 4649 10215 4630 10253
TIME...MOT...LOC 2344Z 310DEG 11KT 4648 10255

HEINERT
Local storm report, Jun 23, 5:52 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
652 PM CDT TUE JUN 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FUNNEL CLOUD     7 NW REGENT             46.49N 102.66W
06/23/2015                   HETTINGER          ND   LAW ENFORCEMENT

            MUTLIPLE WEAK FUNNELS THAT QUICKLY DISSIPATED.

&&

AYD
Local storm report, Jun 23, 5:53 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
653 PM CDT TUE JUN 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     10 WNW AMIDON           46.55N 103.52W
06/23/2015  M61 MPH          SLOPE              ND   MESONET

&&

AC
Special weather statement, Jun 23, 5:58 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
558 PM MDT TUE JUN 23 2015

NDZ041-044-240030-
ADAMS-HETTINGER-
558 PM MDT TUE JUN 23 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ADAMS AND
SOUTHWESTERN HETTINGER COUNTIES...

AT 557 PM MDT...A STRONG THUNDERSTORM WAS 14 MILES NORTH OF REEDER...
OR 23 MILES NORTHWEST OF HETTINGER...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BUCYRUS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4624 10300 4628 10299 4628 10292 4638 10293
      4642 10288 4629 10247 4602 10279
TIME...MOT...LOC 2357Z 308DEG 23KT 4631 10288

HEINERT
Local storm report, Jun 23, 6:21 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
721 PM CDT TUE JUN 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HEAVY RAIN       18 N SCRANTON           46.41N 103.14W
06/23/2015  M1.68 INCH       SLOPE              ND   TRAINED SPOTTER

            STORM TOTAL

&&

KROLAK
Special weather statement, Jun 23, 6:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM MDT TUE JUN 23 2015

NDZ041-042-044-240045-
ADAMS-HETTINGER-GRANT-
621 PM MDT TUE JUN 23 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL GRANT...
CENTRAL ADAMS AND SOUTHERN HETTINGER COUNTIES...

AT 619 PM MDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF ELGIN TO 10 MILES NORTHEAST OF
REEDER...AND MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HETTINGER...MOTT...ELGIN...NEW LEIPZIG...REGENT...BURT...BUCYRUS...
LEITH...HEIL AND BENTLEY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS. UP TO ONE
AND ONE HALF INCHES IS FALLING WITHIN ONE HOUR. THE HEAVY RAIN MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4627 10300 4628 10296 4628 10293 4630 10292
      4658 10207 4633 10156 4598 10272
TIME...MOT...LOC 0019Z 287DEG 24KT 4650 10191 4620 10278

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:37 PM MDTSpecial Weather StatementBISBowman23 min
Jun 23, 6:39 PM MDTSpecial Weather StatementBISMcHenry36 min
Jun 23, 6:43 PM MDTSpecial Weather StatementBISAdams, Grant32 min
Jun 23, 6:57 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux46 min
Jun 24, 1:27 PM MDTSpecial Weather StatementBISFoster48 min
Jun 24, 2:49 PM MDTSpecial Weather StatementBISStutsman26 min
Jun 24, 5:51 PM MDTSpecial Weather StatementBISDunn24 min

Nearby

Special Weather Statements in North Dakota, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.